Thunderstorm Wind, La Porte
- When
- August 26, 2:12 PM EST
- Where
- La Porte County, La Porte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.950, -85.300
Numerous trees and power lines reported blown down.
25 thunderstorm wind, 3 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 26, 12:55 PM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1255 PM EST TUE AUG 26 2003 18Z AVIATION DISCUSSION... UPPER WAVE AND APPROACHING COLD FRONT WILL INTERACT WITH UNSTABLE ATMOSPHERE TO PRODUCE MORE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. HAVE TRIED TO TIME BEST POTENTIAL FOR THESE STORMS AT TAF SITES. SOME BR LATE TONIGHT THEN DRIER NORTHERLY FLOW FOR WED. 12Z AVIATION DISCUSSION... TSTMS MOVG RAPIDLY EAST ACRS NRN IN ATTM...SHOULD BE OUT OF AREA BY 15Z. STORMS SHOULD STAY NORTH OF FWA, BUT CLOSE ENOUGH TO MENTION VCTS FOR A COUPLE HRS THIS MORNING. AIRMASS STILL EXPECTED TO BECOME VERY UNSTABLE THIS AFTN WITH COLD FRONT AND PREFRONTAL TROUGH APCHG FM NW. THINKING IS THAT CAP WILL BREAK LATE THIS AFTN WITH PREFRONTAL TROF AND MOST OF TSTMS WILL BE WITH THIS FEATURE. INCLUDED TEMPO TSTMS FOR A FEW HRS. FRONT EXPECTED TO PASS LATER WITH JUST A WIND SHIFT AND SOME MVFR VSBYS. JT PREVIOUS PUBLIC DISCUSSION... MANY CHALLENGES IN THE SHORT TERM. THUNDERSTORMS ARE ONGOING AT 07Z OVER MUCH OF NORTHERN ILLINOIS. THESE SHOULD CONTINUE EAST THIS MORNING INTO THE WEST AND NORTH SECTIONS OF THE CWFA BEFORE DISSIPATING TOWARDS MID-MORNING AS ATMOSPHERE STABILIZES. RAPID DESTABILIZATION THEN TO OCCUR THIS AFTERNOON. COLD FRONT APPROACHING FROM THE WEST ARRIVES AT THE NORTHWEST CORNER OF THE CWFA BY 00Z...PLUS BOUNDARIES WILL LIKELY EXIST FROM THIS MORNINGS CONVECTION AND MESOETA DEPICTS A SMALL 500MB VORT MAX MOVING THROUGH. THETA E RIDGE DEVELOPS COINCIDENT WITH THE SURFACE FRONT COMBINED WITH PWAT AROUND 2 INCHES...LI OF -8...AND CAPE OF 4000. IF SEVERE WEATHER DEVELOPS ISOLATED LARGE HAIL WILL BE POSSIBLE...WBZ 11K TO 12K FEET...BUT STRONG WINDS WOULD BE THE MORE LIKELY PHENOMENON...WINDEX IN THE MID-UPPER 50S AND MDPI GREATER THAN 1. AFTERNOON STORMS SHOULD HOLD OFF UNTIL LATE AFTERNOON/EARLY EVENING WHEN CAP WEAKENS ENOUGH AND FRONT GETS CLOSE. 700MB TEMPS COOL FROM 10-11 DEG AT 06Z THIS MORNING TO 8-9 DEG THIS EVENING...WITH MID-LEVEL LAPSE RATES AROUND 7 DEG/KM. STORMS MAY EVOLVE INTO A LINEAR MCS THIS EVENING AND MOVE TO THE ESE OVERNIGHT. BUBBLE OF HIGH PRESSURE SLIDING SOUTHWARD INTO THE LAKES SHOULD PUSH THE FRONT OUT OF OUR AREA WEDNESDAY MORNING AND TO THE OHIO RIVER WEDNESDAY NIGHT. FRONT THEN COMES BACK NORTH AS A WARM FRONT THURSDAY AFTERNOON. THERE IS A STRONG RETURN FLOW SOUTH OF THE WARM FRONT WITH PLENTY OF AVAILABLE MOISTURE AND SLIGHT TO MODERATE INSTABILITY...AND WITH FRONT CROSSING THE CWFA AT A CONVECTIVELY FAVORABLE TIME OF DAY...INTRODUCED SMALL CHANCE POPS FOR THURSDAY AFTERNOON. DESPITE YESTERDAYS MAX TEMPS MORNING CLOUDS SHOULD HELP TO KEEP TEMPS IN CHECK TODAY. HOWEVER IF ENOUGH SUN IS REALIZED TEMPS MAY RISE FURTHER...AND HEAT ADVISORY CRITERIA MAY BRIEFLY BE REACHED IN THE SOUTHWEST. THU NGT-MON... LATEST GFS INDICATES HIGH PRESSURE RIDGE WILL BE BUILDING INTO THE AREA 00Z SAT WITH FRONT OVER OH VALLEY. A FAIRLY STRONG SHORT WAVE FORECAST TO ROTATE AROUND DEEP LOW OVER HUDSON BAY INTO NRN PLAINS CAUSING FRONT TO MOVE BACK NORTH AND RESULTING IN SOME OVERRUNNING PRECIP ACROSS CWA THIS WEEKEND. GEM SIMILAR TO GFS, THOUGH TIMING APPEARS TO BE A BIT FASTER. THIS IS A RATHER LARGE DEPARTURE FROM GOING FORECASTS AND PREVIOUS MODEL RUNS. LATEST ECMWF STILL INDICATES FRONT WILL CONTINUE SEWD MOVEMENT WITH SURFACE RIDGE BUILDING INTO THE AREA THRU 12Z SUNDAY SUPPORTING GOING FCST. WILL HOLD OFF ON MAKING CHANGES ATTM AND LET DAYSHIFT MONITOR LATER MEDIUM RANGE MODEL RUNS FOR SOME CONTINUITY. JT .IWX... IN...NONE. MI...NONE. OH...NONE. 12/JT
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-271000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 504 AM EST TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA...MOSTLY NORTH AND WEST OF FORT WAYNE...EARLY THIS MORNING. THOUGH AN ISOLATED STRONG WIND GUST OR BRIEF PERIOD OF HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED THIS MORNING. STORMS WILL REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT. STRONG GUSTY WINDS WILL BE THE MAIN THREAT...THOUGH SCATTERED LARGE HAIL MAY OCCUR AS WELL. AN ISOLATED TORNADO WILL BE POSSIBLE DURING THE FIRST FEW HOURS OF STORM DEVELOPMENT LATE THIS AFTERNOON AND EARLY THIS EVENING...PRIMARILY NORTH OF A LINE FROM LIMA TO MONTICELLO. HEAT WILL BE AN ISSUE TODAY AS WELL...WITH HIGH TEMPERATURES WITHIN A FEW DEGREES OF 90...AND HEAT INDEX READINGS APPROACHING 100. THE STORMS THIS AFTERNOON AND TONIGHT WILL BE SPARKED BY A COLD FRONT APPROACHING FROM THE NORTHWEST...INTO A VERY UNSTABLE AIR MASS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY A FEW THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF FORT WAYNE EARLY WEDNESDAY MORNING...BUT ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE OF THUNDERSTORMS WILL COME THURSDAY AFTERNOON AS A WARM FRONT MOVES NORTHWARD ACROSS THE REGION. STRONG STORMS WILL BE POSSIBLE...ESPECIALLY NORTH AND WEST OF SOUTH BEND. STORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT PASSES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON INTO TONIGHT. SPOTTER ACTIVATION MAY ALSO BE REQUESTED THURSDAY AFTERNOON AND NIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0902 AM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM FORT WAYNE IN 1.00 IN HAIL
08/26/03 ALLEN ON THE SOUTH SIDE OF FORT
WAYNE
HITCHCOCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0918 AM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM FORT WAYNE IN WIND DAMAGE
08/26/03 ALLEN SEVERAL TREES DOWN ON THE
WEST SIDE OF FORT WAYNE
0858 AM 5 SW FORT WAYNE IN WIND DAMAGE
08/26/03 ALLEN TREES AND POWERLINES DOWN
HITCHCOCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0937 AM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 AM 4 SW FORT WAYNE IN WIND DAMAGE
08/26/03 ALLEN NUMEROUS TREES AND
POWERLINES DOWN. STRUCTURAL
DAMAGE TO ROOF OF BUILDING
IN ABOITE TOWNSHIP.
HITCHCOCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1026 AM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM CONVOY OH WIND DAMAGE
08/26/03 VAN WERT LARGE TREE LIMBS DOWN
HITCHCOCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1034 AM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 AM 3 SE CONVOY OH WIND DAMAGE
08/26/03 VAN WERT NUMEROUS TREES DOWN
BETWEEN CONVOY AND VAN
WERT.
HITCHCOCKThe Northern Indiana radar (KIWX), 56 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
25 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
Numerous trees and power lines reported blown down.
17 trees were reported blown down.
1 tree blown down.
Trees blown down in Rolling Prairie.
Several trees down in the northern part of the county,
Numerous trees and power lines were reported blown down across the south side of South Bend.
Numerous trees and power poles were sheared off, with widespread damage being reported in Blair Hills.
Numerous trees and power lines were blown down. A semi was blown over in the area, with several roof being blown off houses.
Some evidence was found of a brief touchdown near the intersection of Logan Street and Dragoon Trail in Mishawaka. Damage in the area was consistent with F1 intensity.
Trees and power lines down as a result of 60 to 70 mph estimated winds.
Numerous trees reported down in the city. The largest was a 2 to 3 foot diameter tree down a quarter of a mile on County Road 26, just east of County Road 15.
Wind gusts were estimated around 65 to possibly 70 mph.
A grain silo was damaged by strong winds.
Trees were reported down throughout the county.
Trees were reported down across the county.
Trees were reported down in Ligonier, as well as other areas in the northwestern part of the county.
Trees were reported down north of Kendallville, as well as other areas in the northeastern part of the county.
Power lines were blown down.
Several trees reported down across the southwestern part of the county.
Trees and power lines were blown down.
Tree lmbs and power lines blown down in the area.
Trees blown down onto a home. A grain silo was also blown down.
Numerous trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377110, 5377109, 5377111, 5377112, 5377173, 5377764, 5377765, 5377766, 5377410, 5377174, 5377767, 5377768, 5377175, 5377108, 5377176, 5377491, 5377493, 5377492, 5377494, 5377754, 5377755, 5377756, 5377757, 5377758, 5377759, 5377760, 5377761, 5377762, 5377763.